• Have had a double mastectomy. Radiation. ER/PR positive high. Now must decide on hormone therapy. Suffer from severe Depression.

    Asked by KarenWestlund on Wednesday, January 30, 2013

    Have had a double mastectomy. Radiation. ER/PR positive high. Now must decide on hormone therapy. Suffer from severe Depression.

    What will hormone therapy do with my depression? Has any one else had severe depression and done hormone therapy? What has been the outcome?

    10 Answers from the Community

    10 answers
    • chutzpah's Avatar

      Depends on what kind of hormones you use. I am using Tamoxifen, one of the se is mood swings so my solution is to take another pill. Ativan works for me, if I don't take an atavin even I don't want to be around me LOL.
      Talk to your dr and see what he/she recommends, There is no reason to live with depression like there is no reason to tolerate pain. Modern medicine does have solutions that one can live with
      Good Luck

      over 3 years ago
    • SueRae1's Avatar

      I'm on Xanx and Lexapro to help me cope with mild depression and anger caused by treatment - mostly the steroids they give me before infusion. It has made such a big difference in my day to day functioning, taking the edge of things, and allowing be to be myself.

      Ask you oncologist for a pharmaceutical referral for a Doctor who specializes in treating cancer patients, that's what I did. The hospital where I am treated also has a free 12 week program where people with cancer can speak to a therapist who specializes in helping us deal our emotional and day to day issues. So you may want to ask your oncologist for a referral to a therapist or program like that as well.

      over 3 years ago
    • nancyjac's Avatar

      Just want to clarify that neither tamoxifen nor aromatase inhibitors are hormones and are not hormone replacement therapy, they are just the opposite. Tamoxifen blocks estrogen from attaching to cell receptors and aromatise inhibitors deplete estrogen.

      I took Tamoxifen for 5 years the first time around and am taking an aromatase inhibitor (anastrazole) this time. Neither one of them has cause mood swings, but I have never been diagnosed or treated for depression,.

      over 3 years ago
    • karen1956's Avatar

      The side effects on the AI's and tamox vary from person to person....me I had horrid side effects on all of them...but you can take antidepressants on the AI's. Not all women suffer from side effects....On Arimidex I had severe joint pain and developed carpel tunnel syndrome....on Aromasin I developed deQuervanes tendanitis, had cognitive issues, anxiety, depression, insomnia....but I have friends who took both tamox and AI's for 5+ years with no side effects....Sooooo...you may not have any side effects...you can always start the AI's...if one isn't righ for you, you can try another one....I'm just one of the unlucky ones who struggles with side effects from lots of different meds.....

      over 3 years ago
    • JennyMiller's Avatar

      I have been taking Arimidex for 7 months -- the only side effect I have is some bone pain in the mornings that will go away when I get up and move around. I have taken Zoloft for years and continue to do so. I wish you the best.

      over 3 years ago
    • nonnie917's Avatar

      Hi. I don't understand the hormone therapy. I had a double mastectomy and my setinnal node came out clean from any cancer. I didn't have to have radio or chemo. I am also triple postive and don't understand this stuff. I suffer from bi-ploar disorder and take medication for that so there is always depression in my life. I am going to see a naturalopathic dr. for the 1st time today to see what can be done to get me off all these meds I am on. I also suffer from severe fibromyalgia and take Oxiconde for that pain. I am going in for my 2nd reconstruction surgery on the 4th and they are calling that a day surgery and sending me home the same day. I don't mind telling you I am scared to death of going home so early.

      over 3 years ago
    • nonnie917's Avatar

      I am triple positive for HER2/neu, PR and ER. Can anyone tell me what that means? Does that mean I can get cancer again anywhere else in my body? It has me a bit worried.

      over 3 years ago
    • Tami's Avatar
      Tami (Best Answer!)

      Hi Karen. Sorry to hear about you suffering from severe Depression. Your question is tough to answer because everyone reacts different to medication. A lot would depend on how long you have had the depression and what you take for it. If you have not found a medication that helps with your depression I would try to look into finding something that helps with that first. Aromatase inhibitors, which is what your doctor would probably be prescribing if you are ER and PR positive can be taken with antidepressants. Tamoxifen can also be taken however for me I found it caused severe depression. My doctor took me off tamoxifen, put me on Effexor and I now take Femara which is a Aromatase inhibitor. Femara and the antidepressant Effexor work well for me, I have not had problems with the severe depression. I hope this helps you. Seek out help for the depression, you should not have to live with that everyday, there is help!

      over 3 years ago
    • susan_h's Avatar

      just wondering how everyone is doing now? It's been a year since your last updates.

      I just started tamoxifen a few weeks ago and already really despise the menopause symptoms.

      over 2 years ago
    • cbanks' Avatar

      Hi Susan. Thank you for the follow. In am about 1 1/2 yrs into taking tamoxifen and still very grateful that I can take this additional treatment to help prevent a recurrence, knowing nothing is for sure. For me the se has been the hot flashes, not so much depression. I have my days but am so grateful and feel lucky as there are many many more worse diagnosis given to people I know. The flashes were so frequent at first and very hard to handle. Per my oncologist I greatly reduced my cafeine. I also adjusted the time of taking the med. after some time passed it has been much more tolerable. Thank you for asking how we are doing how are you? Look forward to being a part of your journey. Peace!

      over 2 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.